Minnesota, 2024

Damaging Wind in Minnesota, July 15, 2024

July 15, 2024 · NWS FGF · 1 event in 1 county or zone

Main hazards were wind, with multiple reports of wind damage in North Dakota and some in Lakes Country Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Main hazards were wind, with multiple reports of wind damage in North Dakota and some in Lakes Country Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 2:47 AM CST, 1 hour 50 minutes earlier. Its key messages:

  • Severe Threat ends in far SE ND/WC MN by 12z Mon.
  • This week drier and more stable with temps near or below normal.
Area forecast discussion, Jul 15, 2:47 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
347 AM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Severe Threat ends in far SE ND/WC MN by 12z Mon.

- This week drier and more stable with temps near or below
  normal.

&&

.DISCUSSION...
Issued at 326 AM CDT Mon Jul 15 2024

...Synopsis...

Well defined 500 mb short wave moving into the RRV at 0830z with
an area of showers and t-storms. Highest instability and DCAPE
gradient has remained over our southwest fcst area. Thru 11z
storms, some locally severe, will occur in far SE ND and into
far west central MN near the ND/SD/MN border area. This is where
the focus of elevated instability is located. Northern part of
the rain area has been weakening gradually and for locations
north of Fargo impacts are minimal.

500 mb short wave associated more with the cold front is in SW
Manitoba with a cluster of storms with it. This wave will pass
thru and east of the area by 18z Mon and look for northwest
winds 10-20 kts spreading eastward behind these systems midday
and afternoon.

Next short wave upstream will drop more south thru Manitoba into
eastern ND Tuesday behind the departing short wave and in
advance of a 500 mb low that will be dropping south-southeast
from N Manitoba into NW Ontario. Will have some 20-30 pops for a
few showers or isold thunder with this wave on Tuesday.

High pressure will then move overhead Wed-Thu. 500 mb heights
will rise into western Canada mid week with warmer air spreading
north and a sharp ridge west and trough east will be located
over Canada and the northern tier of the US with our forecast
area in between and on the backside of the 500 mb trough to our
east Fri-Sun period. Warmer air will move in but warmest airmass
remains to our west. Generally dry weather but some weak
shortwaves dropping south may bring low chances for a shower or
t-storm Friday late and again by Monday.

No impacts weather wise anticipated once we have this current
system move out.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1037 PM CDT Sun Jul 14 2024

Storms are approaching the Devils Lake Basin this evening and
will continue to spread eastward overnight. TSRA and erratic
winds will be likely when storms arrive within the next several
hours for DVL. They shift into the Red River Valley affecting
TVF, GFK, and FAR around 08-11z, followed by BJI around 10-11z.
They exit northwestern Minnesota after 13-15z. Ceilings reach
MVFR to IFR underneath storms and after storms pass for several
hours before skies turn FEW to SCT for coverage. Winds turn
toward the north tomorrow afternoon, with isolated gusts up to
20kts possible for DVL, FAR, GFK, and TVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...Spender
Hazardous weather outlook, Jul 14, 2:26 PM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
326 PM CDT Sun Jul 14 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-152030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
326 PM CDT Sun Jul 14 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 8
PM tonight. The main hazards will be wind gusts to 75 mph and hail
to size of golf balls.

General storm motion...Moving toward the southeast around 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 15, 2:26 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
326 AM CDT Mon Jul 15 2024

MNZ029-030-040-NDZ053-150900-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
326 AM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRANT...
SOUTHEASTERN WILKIN AND SOUTHEASTERN RICHLAND COUNTIES THROUGH 400 AM
CDT...

At 326 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fairmount, or 13 miles south of Wahpeton, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairmount, Wendell, Campbell, Nashua, Doran, Blackmer, and Sonora.

This includes Interstate 94 in Minnesota between mile markers 60 and
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Minnesota...and southeastern North Dakota.

&&

LAT...LON 4592 9625 4594 9626 4602 9627 4602 9657
      4595 9657 4597 9674 4617 9675 4624 9602
      4590 9603
TIME...MOT...LOC 0826Z 269DEG 52KT 4608 9660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Perroux
Local storm report, Jul 15, 2:34 AM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     Hail             1 S Valley City         46.91N 98.00W
07/15/2024  M1.00 Inch       Barnes             ND   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 15, 2:51 AM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
351 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     Hail             1 NW Valley City        46.93N 98.02W
07/15/2024  E0.50 Inch       Barnes             ND   Public

&&
Special weather statement, Jul 15, 3:03 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
403 AM CDT Mon Jul 15 2024

MNZ040-150915-
Grant MN-
403 AM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRANT COUNTY THROUGH
415 AM CDT...

At 403 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barrett, or 18 miles north of Morris, moving southeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hoffman, Herman, Barrett, and Norcross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4583 9625 4587 9625 4596 9601 4589 9576
      4576 9576 4576 9609
TIME...MOT...LOC 0903Z 297DEG 44KT 4585 9599

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TG
Local storm report, Jul 15, 3:18 AM CST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
418 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     Tstm Wnd Gst     3 SE Alice              46.73N 97.51W
07/15/2024  M58 MPH          Cass               ND   Public

            WeatherUnderground station.

0330 AM     Tstm Wnd Gst     4 ESE Kathryn           46.66N 97.89W
07/15/2024  M48 MPH          Barnes             ND   Public

&&
Local storm report, Jul 15, 4:06 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
506 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Tstm Wnd Dmg     Leonard                 46.65N 97.25W
07/15/2024                   Cass               ND   Public

            Large tree branches down. Estimated 60 mph
            wind gust.

&&

The radar

The Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 15, 4:37 AM CST to 4:42 AM CST
Where
Grant County, 0.84 mi NE of Herman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.810, -96.140

Crop damage from hail and wind around Herman, including striping of corn. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204217.